Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 43, NWS Midland/Odessa, TX

June 20, 2003Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 20, 2003, 6:41 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 6:41 PM CDT (23:41 UTC)
Expired
Jun 20, 2003, 9:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 123 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 202341
FFWMAF
TXC371-210245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 945 PM CDT

* AT 641 PM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS
  PRODUCING VERY HEAVY RAINFALL FROM 12 MILES SOUTHWEST OF
  IMPERIAL   TO 10 MILES SOUTHEAST OF FORT STOCKTON...OR FROM 16
  MILES NORTH  OF   FORT STOCKTON TO 10 MILES SOUTHEAST OF FORT
  STOCKTON...MOVING NORTHEAST AT 15 MPH. MORE THAN 2 INCHES OF RAIN
  WAS MEASURED IN FORT STOCKTON.

* SOME LOCATIONS AFFECTED INCLUDE...
  BAKERSFIELD...BELDING...COYANOSA...FORT STOCKTON...GIRVIN AND
  IMPERIAL

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

LAT...LON 3078 10357 3140 10299 3130 10281 3125 10250
          3105 10230 3099 10200 3043 10310

$$

05
1 follow-up statement
000 
WGUS74 KMAF 210145
FFSMAF
TXC371-210245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT FRI JUN 20 2003

...A FLASH FLOOD WARNING CONTINUES FOR PECOS COUNTY UNTIL
   945 PM CDT...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT VERY HEAVY RAINFALL 18 MILES WEST OF BELDING. THE STORM 
PRODUCING HEAVY RAINFALL WAS MOVING EAST AT 20 MPH. A RAINFALL RATE 
NEAR TWO INCHES AN HOUR WAS ESTIMATED BY RADAR IN THIS STORM.

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

LAT...LON 3080 10356 3139 10303 3124 10247 3105 10230
          3099 10200 3045 10309

$$  

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 1:45 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 20, 1:45 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT FRI JUN 20 2003

LITTLE CHANGE IN THE UPPER PATTERN WITH A BROAD RIDGE FROM THE
SOUTHEAST TIP OF ARIZONA ACROSS THE SOUTHEAST U.S. WHILE A TR0UGH
CONTINUES ACROSS THE GREAT BASIN.  THE RIDGE WILL FLATTEN BUT
REMAIN IN PLACE AS THE TROUGH MOVES EAST.  SATELLITE SHOWS A
CIRCULATION OVER THE 4 CORNERS REGION WITH STORMS DEVELOPING AHEAD OF
IT IN NM... CO... AND TX PANHANDLE.  CENTER OF RIDGE WILL MOVE
WESTWARD INTO MEXICO BY THE END OF NEXT WEEK ALLOWING THE RETURN OF
NORTHWEST FLOW ALOFT.  THIS WOULD PUT THE REGION IN MORE FAVORABLE
FLOW FOR THUNDERSTORMS.

MORNING SHOWERS MOVED OUT OF SOUTHEAST NEW MEXICO INTO THE SOUTH
PLAINS THIS AFTERNOON.  BEGINNING TO DEVELOP THE POTENTIAL FOR SEVERE
WEATHER LATER THIS AFTERNOON AND EVENING.  LATEST SLIGHT RISK NOW
COVERS MOST OF CWA.  MAF 12Z SOUNDING WAS UNSTABLE AS ARE MODEL
SOUNDINGS FOR 00Z... MORE SO IN SOUTHEAST NEW MEXICO.  THE
COMBINATION OF GOOD LOW LEVEL MOISTURE WITH DEWPOINTS IN THE 60S...
DAYTIME HEATING AND SOMEWHAT UPSLOPE FLOW WILL ALLOW THUNDERSTORMS TO
DEVELOP OVER THE MOUNTAINS AND DRIFT EAST.  AS OF 18Z STARTING TO
GET STORMS FIRING OVER THE DAVIS MOUNTAINS.

DO NOT EXPECT DRYLINE TO BE A FACTOR AS MOISTURE SHOULD STAY PACKED
AGAINST MOUNTAINS.  DRYLINE SHOULD BE BETTER DEFINED TOMORROW AND
SUNDAY.  HOWEVER A WEAK BOUNDARY WAS NOTICED THIS MORNING ACROSS THE
NORTHERN PART OF AREA.  THIS BOUNDARY HAS BECOME MORE DIFFICULT TO
FIND THIS AFTERNOON BUT COULD BECOME A FOCUS FOR CONVECTION.

TEMPS WILL INCREASE NEXT COUPLE OF DAYS... MAV TAKES MAF TO 100
SUNDAY WHICH WOULD BE THE FIRST ONE THIS MONTH.  AGREE WITH PREVIOUS
SHIFT THAT WARMING TEMPERATURES IN THE MID LEVELS WILL SUPPRESS STORM
DEVELOPMENT NEXT WEEK.  INITIAL NUMBERS FOLLOW.

MAF 69/96/71/99/73    2--
CNM 66/97/67/100/69   200
MRF 59/91/61/91/62    300
FST 70/98/72/99/74    2--

.MAF...
TX...NONE.
NM...NONE.

72
Hazardous weather outlook, Jun 20, 12:33 PM CDT, 6 hours 8 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210930-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1233 PM CDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE BY EARLY EVENING ACROSS THE
PLAINS OF SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN...AND THE
UPPER TRANS PECOS. SHOWERS AND THUNDERSTORMS MOVING ACROSS THE TRANS
PECOS REGION AND THE WESTERN PERMIAN BASIN AT MIDDAY WILL WEAKEN
THROUGH THE AFTERNOON AS THEY CONTINUE TO MOVE EAST. THESE STORMS
WILL NOT BECOME SEVERE.

BY LATE AFTERNOON OR EARLY EVENING...A SECOND AREA OF THUNDERSTORM
ACTIVITY WILL LIKELY DEVELOP NEAR THE HIGHER TERRAIN OF SOUTHEAST
NEW MEXICO AND WEST TEXAS AND MOVE EAST OVER THE PLAINS OF SOUTHEAST
NEW MEXICO...THE UPPER TRANS PECOS AND THE WESTERN PERMIAN BASIN.
ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT ANTICIPATED...A
SOME STORMS WILL LIKELY EXCEED SEVERE LEVELS. AREAS MOST LIKELY TO
EXPERIENCE A SEVERE STORM LATER TODAY WILL BE ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE UPPER TRANS PECOS...AND THE WESTERN PERMIAN
BASIN. ANY THUNDERSTORMS WHICH DEVELOP TODAY WILL PRODUCE DEADLY
LIGHTNING...AND HEAVY RAINFALL. SEVERE STORMS WILL PRODUCE LARGE
HAIL AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS WILL BE POSSIBLE LATER TODAY/THIS EVENING.

TECHNICAL DISCUSSION...
BRIEF EXPLANATION OF SEVERE MENTION: A WEAK WIND SHIFT/WARM FRONT
HAS PERSISTED THROUGH THE MORNING HOURS AND WAS ORIENTED ACROSS THE
CENTRAL BASIN AT MIDDAY. SURFACE ANALYSIS INDICATES MOISTURE IS
POOLING ALONG THIS BOUNDARY WITH TDS IN THE MID 60S NEAR/NORTH OF
FEATURE. ONGOING CONVECTION IS EXPECTED TO WEAKEN AS IT PROGRESSES
EAST INTO THE BASIN...BUT DEBRIS COULD HELP LIMIT INSOLATION/
INSTABILITY. EXPECT MODEST INSTABILITY (LIS -4 AND CAPE 1200 J/KG)
TO DEVELOP NEAR THE TX/NM BORDER. WITH BROAD UPPER LOW NEAR THE FOUR
CORNERS MINOR WAVES SHOULD ROTATE TOWARDS AREA LATER HELPING TO
INCREASE MID LEVEL FLOW AND LIFT FOR STORM INITIATION/
INTENSIFICATION. THEREFORE STORMS...SOME SEVERE...WILL LIKELY
DEVELOP ALONG THE HIGHER TERRAIN...AND FURTHER EAST ALONG BOUNDARY
BY EARLY EVENING. INCREASED SHEAR/INSTABILITY SHOULD SUPPORT AT
LEAST A FEW SEVERE STORMS.

LINDLEY

In the hours before

Special weather statement, Jun 20, 1:30 PM CDT, 5 hours 11 minutes before
NMZ027>29-33-34-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 PM MDT FRI JUN 20 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 800 PM MDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

CARLSBAD...HOBBS...AND LOVINGTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:08 PM CDTSevere Thunderstorm WarningMAFCulberson37 min
Jun 20, 5:22 PM CDTSevere Thunderstorm WarningMAFReeves38 min
Jun 20, 5:57 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves48 min
Jun 20, 6:36 PM CDTSevere Thunderstorm WarningMAFPecos54 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.